Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Topeka, KS

April 29, 20236 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 29, 2023, 2:34 PM CDT for 6 counties in Kansas. It took effect at Apr 30, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:34 PM CDT (19:34 UTC)
In effect from
Apr 30, 2023, 1:00 PM CDT
Expired
Apr 30, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS83 KTOP 291934
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
234 PM CDT Sat Apr 29 2023

KSZ008-009-020-021-034-035-301000-
/O.NEW.KTOP.FW.W.0009.230430T1800Z-230501T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
234 PM CDT Sat Apr 29 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
008, 009, 020, 021, 034, AND 035...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM CDT Sunday. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, 
  and 035. 

* WIND...Northwest winds 20 to 25 MPH with gusts of 35 to 40 MPH.

* HUMIDITY...Relative humidity in the 19 to 22 percent range.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
723 
WWUS83 KTOP 300730
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
230 AM CDT Sun Apr 30 2023

KSZ008-009-020-021-034-035-302230-
/O.CON.KTOP.FW.W.0009.230430T1800Z-230501T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
230 AM CDT Sun Apr 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR STRONG WIND GUSTS, LOW RELATIVE
HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 
021, 034, AND 035...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, 
  and 035. 

* WIND...Northwest winds 20 to 30 MPH with gusts of 35 to 40 MPH.

* HUMIDITY...Relative humidity in the 18 to 22 percent range.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
376 
WWUS83 KTOP 301944
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
244 PM CDT Sun Apr 30 2023

KSZ008-009-020-021-034-035-010100-
/O.CON.KTOP.FW.W.0009.000000T0000Z-230501T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
244 PM CDT Sun Apr 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WIND GUSTS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR
FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, 
  and 035. 

* WIND...Northwest winds 20 to 25 MPH with gusts of 30 to 40 MPH.

* HUMIDITY...Relative humidity in the 19 to 22 percent range.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
693 
WWUS83 KTOP 010100
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
800 PM CDT Sun Apr 30 2023

KSZ008-009-020-021-034-035-010200-
/O.EXP.KTOP.FW.W.0009.000000T0000Z-230501T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
800 PM CDT Sun Apr 30 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 020, 021, 034, AND 035...

Relative humidity values are increasing and winds are decreasing
so the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:26 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 12:26 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 PM CDT Sat Apr 29 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 305 AM CDT Sat Apr 29 2023

- Areas of frost possible through sunrise this morning across north
central KS.

- Very high fire danger across north central KS this afternoon and
Sunday afternoon.

- Very high fire danger Monday across the entire region.

Early this morning a southern stream upper level trough across
western AR and northeast TX was beginning to phase with a northern
stream upper trough digging southeast across the upper Midwest.
The rain showers that were over portions of east central KS last
evening have now pushed southeast across southern MO and AR.

Northwest winds across north central KS are beginning to weaken
and temperatures were in the lower to mid 40s. The clear skies and
lighter winds may cause areas of frost to develop across north
central KS and portions of northeast KS through about sunrise.
After 7 AM temperatures should warm into the upper 30s. The
clearing line extended from eastern Brown County, southwest into
southeast Dickinson County. Skies should be clear across the
entire CWA by sunrise.

Today through Tonight: The upper low across the upper Midwest will
dig southeast into the Great Lakes States and amplify. Northwest mid
level flow will increase across the northern and central Plains on
the west side of the upper low. Stronger low-level CAA will develop
across the northern Plains and the colder air will advect
southeast across the CWA Tonight. Northwest surface winds will
remain in the 10 to 20 MPH range overnight, thus lows will only
drop into the upper 30s to lower 40s. Highs Today will warm into
the lower to mid 70s with a slight down slope component across the
central high Plains into western KS, ahead of the colder airmass
across the northern Plains.

Sunday through Monday night:

As the upper level low deepens over southern MI, the stronger low-
level CAA will shift southward across the Plains. The CAA will
only allow highs to reach the lower to mid 60s Sunday afternoon.
Stronger northwesterly 850mb-700mb flow will cause winds to
increase to 20 to 30 MPH with some gusts up to 40 MPH through
downward momentum transport in a well mixed PBL during the
afternoon hours. The stronger winds wil make if feel cooler.

Lows Sunday night will dip down into the mid to upper 30s. The
stronger winds and higher T/Td depressions should prevent frost
from forming but if winds are lighter, there could be some patchy
frost across north central KS.

The upper low will gradually move northeast into Ontario Canada. The
stronger mid level flow will shift to the northeast but winds will
probably remain gusty Monday afternoon. Highs may be a few degrees
warmer with mid to upper 60s expected Monday afternoon.

Monday night, a surface ridge of high pressure will build southeast
across the CWA. Winds may be light enough that frost will form
across much of north central and portions of northeast KS. Overnight
lows will be in the mid to upper 30s.

Tuesday through Wednesday night:

An upper level low will move onshore across central CA. A
downstream ridge will amplify across the southern and central high
Plains. Expect a warm up as winds shift to the south on the west
side of a surface ridge axis over the southern MS River Valley
and a deepening lee surface trough across the high Plains. Highs
Tuesday will reach the lower 70s, with upper 70s to mid 80s by
Wednesday afternoon.

Thursday through Saturday:

An upper level trough will dig southward out of central Canada into
the upper Midwest. The resulting low-level CAA across the northern
Plains will cause a cold front to push southward into the
northern counties of the CWA Thursday afternoon. There may be a
chance for showers and thunderstorms along the surface front as it
slowly pushes southeast. The upper low in southern CA will be
sheared apart with one portions of the Ht trough lifting northeast
into the central Rockies. Friday we may see a break in the rain
chances as the front pushes southward into northern OK.

The H5 trough across the central Rockies will lift northeast across
the central high Plains. The surface front over OK will lift
northward into southern KS. There could be a chance for elevated
showers and thunderstorms Saturday afternoon into Saturday night,
as the central high Plains H5 trough begins to shift more to the east
and may even dig to the southeast across KS on on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Apr 29 2023

VFR conditions continue through the period. Winds increase and
veer to the north-northwest as a cold front moves through this
afternoon/evening. Winds weaken late this evening and overnight
before increasing again from the northwest on Sunday.

&&

.FIRE WEATHER...
Issued at 305 AM CDT Sat Apr 29 2023

There will be a very high fire danger across north central KS this
afternoon as northwest winds increase to 15 to 25 MPH, with wind
gusts to 30 MPH, as minimum RHs drop to around 20 percent. The
cooler weather has slowed the green-up, so there will still be
some dormant and dry fuels available to promote wildfires.

Sunday, the very high fire danger will spread a bit farther east
into northeast and even portions of east central KS. Winds will be
stronger from the northwest at 20 to 30 MPH with some gusts up to 40
MPH during the afternoon hours. Minimum RHs will be in the 18 to
22 percent range.

Monday, the winds may be a bit lighter but gusts from the northwest
will be 20 to 30 MPH range. Minimum RHs will drop to 18 to 22
percent across the entire forecast area. Expect a very high fire
danger across the entire area.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Flanagan
FIRE WEATHER...Gargan
Hazardous weather outlook, Apr 29, 8:02 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
802 AM CDT Sat Apr 29 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-301315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
802 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Very high fire danger is expected this afternoon across north
central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire danger is expected on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.